Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 66, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 2011, 10:46 PM CDT for 8 counties in South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2011, 10:46 PM CDT (03:46 UTC)
- Expired
- Jun 30, 2011, 11:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Buffalo County, SD, Dewey County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 11:00 PM CDT | TSTM WND DMG | Pierre, SD | 3 FOOT DIAMETER TREE DOWN WITH OTHER TREE DAMAGE SCATTERED THROUGHOUT THE CITY. POWER ALSO OUT IN PARTS OF PIERRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 10:07 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
003
WUUS53 KABR 010346
SVRABR
SDC017-041-059-065-069-085-117-119-010430-
/O.NEW.KABR.SV.W.0066.110701T0346Z-110701T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1046 PM CDT THU JUN 30 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
EASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1130 PM CDT/1030 PM MDT/
* AT 942 PM MDT/1042 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF CHANTLER CREEK REC AREA TO 9 MILES WEST OF CEDAR CREEK
REC AREA TO 7 MILES EAST OF CHAMBERLAIN...MOVING NORTHEAST AT
45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEST SHORE REC AREA...WEST BEND REC AREA...TAILWATERS REC AREA AND
ROSSEAU AROUND 1055 PM CDT...
SHELBY...OVERLOOK REC AREA AND FORT THOMPSON AROUND 1100 PM CDT...
SPRING CREEK REC AREA...LEES CORNER...GREY GOOSE AND COW CREEK REC
AREA AROUND 1105 PM CDT...
OKOBOJO CREEK REC AREA AND GANN VALLEY AROUND 1110 PM CDT...
STEPHAN AROUND 1115 PM CDT...
SULLY BUTTES AROUND 1120 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 255 AND 262.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 108 AND 151.
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 204 AND 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4412 10014 4439 10091 4487 10059 4421 9874
4419 9875 4419 9891 4395 9891 4393 9893
4393 9934 4390 9936 4388 9931 4385 9931
4379 9937
TIME...MOT...LOC 0346Z 195DEG 34KT 4445 10076 4422 10010
4382 9917
WIND...HAIL 70MPH 1.00IN
$$
WISE1 follow-up statement
672
WWUS53 KABR 010429
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 PM CDT THU JUN 30 2011
SDC017-041-059-065-069-085-117-119-010439-
/O.EXP.KABR.SV.W.0066.000000T0000Z-110701T0430Z/
SULLY SD-LYMAN SD-HYDE SD-HUGHES SD-HAND SD-DEWEY SD-BUFFALO SD-
STANLEY SD-
1129 PM CDT THU JUN 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANLEY...BUFFALO...
SOUTHEASTERN DEWEY...SOUTHWESTERN HAND...HUGHES...SOUTHERN HYDE...
NORTHEASTERN LYMAN AND SOUTHWESTERN SULLY COUNTIES WILL EXPIRE AT
1130 PM CDT/1030 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 4412 10014 4439 10091 4487 10059 4421 9874
4419 9875 4419 9891 4395 9891 4393 9893
4393 9934 4390 9936 4388 9931 4385 9931
4379 9937
TIME...MOT...LOC 0429Z 195DEG 34KT 4484 10062 4461 9995
4421 9902
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:02 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 30, 7:02 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 702 PM CDT THU JUN 30 2011 .UPDATE... NUDGED POPS DOWN ACROSS THE EAST THIS EVENING BASED ON CURRENT STORM AND SHORTWAVE MOTION. SOME THUNDERSTORMS HAVE MOVED INTO FAR WESTERN SD THIS EVENING...BUT HAVE WEAKENED RAPIDLY AS THEY RUN INTO THE STRONGER CAP ON THE EAST SIDE OF THE HILLS. STILL EXPECT THIS CAP TO ERODE SOMEWHAT AFTER SUNSET...SO SEVERE STORMS ARE STILL A THREAT. WITH THE PASSAGE OF THE TROF/WEAK COLD FRONT...TEMPERATURES ARE FALLING ACROSS THE REGION..IF SLOWLY. LET THE HEAT ADVISORY EXPIRE FOR THE AREA THOUGH PLACES I-29 EAST WILL CONTINUE TO HAVE HEAT INDICES BETWEEN 100 AND 104 FOR THE NEXT COUPLE OF HOURS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT INTO THE DAY FRIDAY. VERY HOT AND HUMID CONDITIONS ACROSS THE AREA THIS AFTERNOON HAVE LED TO EXTREME INSTABILITY. A FRONTAL BOUNDARY WAS JUST ENTERING THE FAR NORTHWESTERN CWA AT 20Z...AND IS EXPECTED TO SLOWLY PUSH ACROSS THE CWA THROUGH THE OVERNIGHT HOURS. BIGGEST HINDRANCE FOR DEVELOPING THUNDERSTORMS IS AN EXTREMELY STRONG CAP OVER THE REGION...H7 TEMPS CURRENTLY IN EXCESS OF +14 DEGREES. THIS CAP DOES NOT BREAK DOWN MUCH DURING THE EVENING...THEREFORE FEEL THAT BEST CHANCE OF STORMS IS GOING TO BE POST FRONTAL AFTER MIDNIGHT. THE STORMS WILL THEN NOT HAVE THE BENEFIT OF THE STRONG DAYTIME HEATING THAT OCCURRED TODAY...SO THAT IS WHERE THE QUESTION COMES IN AS TO WHETHER OR NOT ANY STORMS THAT DO DEVELOP WILL BE ABLE TO REACH SEVERE LEVELS. HAVE OPTED TO KEEP A MENTION OF SEVERE IN DURING THE EVENING HOURS WHEN ANYTHING THAT MAY DEVELOP WOULD HAVE A BETTER CHANCE...BUT TOOK THE SEVERE MENTION OUT AFTER MIDNIGHT WITH JUST THUNDERSTORMS THEN MENTIONED. MODELS IN GOOD AGREEMENT WITH THE PRECIPITATION LINGERING OVER THE AREA FRIDAY...FINALLY EXITING THE FAR EASTERN CWA EARLY FRIDAY EVENING. HIGH PRESSURE MOVES IN OVER THE AREA FRIDAY NIGHT AND LOOKS TO REMAIN DOMINANT THROUGH THE END OF THE PERIOD. THE GFS DOES HINT AT IT MOVING EAST A BIT FASTER THAN THE NAM WITH SHOWERS REACHING THE WESTERN CWA SATURDAY NIGHT. THEREFORE...KEPT THINGS DRY LATE FRIDAY NIGHT THROUGH SATURDAY EVENING...THEN STUCK WITH A SMALL POP SATURDAY NIGHT. TEMPERATURES WILL REMAIN MILD TO WARM OVERNIGHT...BUT COOLER AIR THEN MOVES IN BEHIND THE FRONT ON FRIDAY. EXPECT FRIDAYS HIGHS TO BE A GOOD 15 TO 20 DEGREES COOLER THAN TODAY...WITH NEAR NORMAL TEMPERATURES AGAIN ON SATURDAY UNDER THE INFLUENCE OF HIGH PRESSURE. .LONG TERM...SUNDAY THROUGH THURSDAY AS THE FLOW PATTERN EVOLVES MORE-SO INTO A DIRTY RIDGE ALOFT OVER THIS CWA IN THE OUT PERIODS...THE SOUTHERN PERIPHERY OF FAST POLAR WESTERLIES WILL BE ACROSS THIS REGION...ALLOWING FOR A FEW TRANSIENT UPPER WAVES TO WORK THROUGH THE NORTHERN PLAINS. NAILING DOWN THE TIMEFRAME FOR ANY GIVEN SHORT-WAVE PASSAGE IN THE EXTENDED IS FUTILE AT THIS POINT...SO CONTINUED TO BROAD-BRUSH SMALL POPS/WX MENTION ACROSS SEVERAL FORECAST PERIODS. THIS MATCHES SURROUNDING WFOS WELL. AS FOR TEMPERATURES...LOW LEVEL THERMAL PROGS SHOW WAA SUNDAY INTO MONDAY AHEAD OF ONE SURFACE FROPA...BUT THEN SHOW WEAK LOW LEVEL CAA AND A LARGE SPRAWLING HIGH PRESSURE AREA SETTING UP ACROSS THE CWA TUESDAY AND WEDNESDAY. PRECIPITATION CHANCES START SETTING BACK UP LATE OUT WEST WEDNESDAY EVENING/OVERNIGHT...AND EXPANDING FURTHER EAST ACROSS THE REST OF THE CWFA ON THURSDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS LOOK FOR VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS. THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS COULD EVENTUALLY MAKE IT AS FAR NORTH AND EAST AS THE KPIR AND KMBG TERMINALS IN SOUTH DAKOTA BY LATE THIS EVENING /GENERALLY AT OR AFTER 03Z/. CURRENT VCTS THUNDER MENTION WILL LIKELY REQUIRE SOME FURTHER FINE TUNING OVER THE NEXT 12 HOURS OR SO. THE AREA OF LOW PRESSURE HELPING STORMS TO FORM WILL LIFT NEWD ACROSS THE STATE DURING THE FIRST HALF OF THE DAY ON FRIDAY...SO ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE MISSOURI RIVER VALLEY OF SOUTH DAKOTA AT OR AFTER 12Z FRIDAY AND SPREAD NORTHEAST THROUGH THE KABR AND KATY TERMINALS THROUGH APPX 18Z. FURTHER FINE TUNING TO THUNDER MENTION IN THESE TWO TAFS WILL BE NEEDED OVER THE NEXT 12 TO 18 HOURS. A FEW THUNDERSTORMS OVERNIGHT OUT WEST AND THROUGH LATE FRIDAY MORNING OUT EAST COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG DAMAGING STRAIGHT-LINE WINDS THE PRIMARY SEVERE WEATHER TYPES. ALSO...A COLD FRONT IS WORKING EAST THROUGH THE CWA...AND AT PRESENT HAS ALREADY TRUDGED THROUGH KMBG/KPIR/KABR. THIS FRONTAL BOUNDARY WILL SWITCH SOUTHERLY WINDS AROUND TO A NORTHWESTERLY DIRECTION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...PARKIN LONG TERM...DORN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 4:20 AM CDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT THU JUN 30 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CDT THU JUN 30 2011 /320 AM MDT THU JUN 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX READINGS WILL RANGE FROM 100 TO 110 DEGREES THIS AFTERNOON FOR MUCH OF THE AREA...MAINLY EAST OF THE MISSOURI RIVER. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL. THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD NORTHEAST INTO NORTHERN SOUTH DAKOTA OVERNIGHT WITH A CONTINUED THREAT FOR SEVERE STORMS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS NOT ANTICIPATED. THUNDERSTORMS ARE IN THE FORECAST FOR SATURDAY NIGHT AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THROUGH THE EVENING ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jun 30, 10:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1014 PM CDT THU JUN 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST 4 E HAMILL 43.60N 99.60W
06/30/2011 E60 MPH LYMAN SD TRAINED SPOTTER
&&
CMARTINLocal storm report, Jun 30, 10:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1038 PM CDT THU JUN 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG MURDO 43.89N 100.71W
06/30/2011 JONES SD EMERGENCY MNGR
POWER LINES SNAPPED AND DOWNED IN MURDO. WINDS ESTIMATED
60 TO 70 MPH.
&&
CMARTINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 62 min |
| Jun 30, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 48 min |
| Jul 1, 1:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.